Kansas, 2005

Hail in Kansas, June 12, 2005

June 12, 2005 · NWS DDC · 28 events in 7 counties and zones

28 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 1:37 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 1:37 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT SUN JUN 12 2005

.DISCUSSION...

DAYS 1-2...

NEGATIVE TILT UPPER TROUGH IS LIFTING EAST NORTHEAST THROUGH CENTRAL
AND EASTERN COLORADO ATTM. STORMS THAT DEVELOPED IN THE WARM
ADVECTION REGIME AHEAD OF THE WAVE EARLY THIS MORNING CONTINUE TO THE
SOUTH AND EAST ACROSS THE EASTERN TX PANHANDLE AND NORTHWEST OK AND
HAVE BEEN SLOW TO EXIT. STRATIFORM PRECIP TO THE NORTH OF THE
COMPLEX ACROSS SW KS HAS COOLED/STABILIZED MUCH OF THE AREA. THE
MAIN EXCEPTION WILL BE THE FAR WEST AS CLOUDS EITHER HAVE CLEARED OR
ARE BEGINNING TO CLEAR. A SURFACE LOW CURRENTLY SITS OVER SE
COLORADO WITH AN OUTFLOW BOUNDARY TRAILING SOUTHEAST FROM THERE
INTO THE NORTHERN TX PANHANDLE. A PACIFIC FRONT TRAILS BACK TO THE
SOUTHWEST ACROSS NORTHEAST NEW MEXICO WITH A DRYLINE EXTENDING FROM
THE FRONT SOUTH ACROSS WEST TX.

STORMS HAVE BEGUN TO DEVELOP ACROSS EASTERN CO AHEAD OF THE TROUGH
ALONG THE FRONT. THE BEST CHANCE FOR TORNADOES WILL BE OVER SE
COLORADO/FAR SW KS WHERE SURFACE FLOW REMAINS BACKED AND DEWPOINTS
REMAIN HIGH. THIS WILL BE A BRIEF WINDOW AS STRONG LINEAR FORCING
ALONG THE FRONT WILL LIKELY DEVELOP A SQUALL LINE THAT WILL MARCH
EAST/NORTHEAST DURING THE EVENING ACROSS WESTERN KS. THE SEVERITY
OF THESE STORMS IS IN QUESTION AS THE LINE MOVES FARTHER EAST INTO
KS, BUT FORCED ASCENT AHEAD OF THE TROUGH MAY BE ABLE TO USE
WHATEVER CAPE IS AVAILABLE ABOVE THE SURFACE. SO WILL MAINTAIN
SEVERE MENTION IN ZONES WITH THE MAIN THREAT BEING HAIL AND POSSIBLY
AN ISOLATED WIND GUST. AFTER LOOKING AT FFG VALUES, I DONT FEEL WE
ARE IN AS BAD A SHAPE FLOODING WISE AS OUR NEIGHBORS TO THE NORTH
AND EAST. IN ADDITION, THE STRONGEST UPPER DIVERGENCE SHOULD PASS
ACROSS NORTHWEST KS AND THE 20KM RUC CONFIRMS THIS, DEVELOPING THE
HEAVIER PRECIP TO OUR NORTH. SO WILL ONCE AGAIN NOT ISSUE A FLOOD
WATCH. I CANT RULE OUT SOME ISOLATED FLOODING, BUT I DONT THINK
IT WILL BE WIDESPREAD DUE TO THE SPEED OF MOVEMENT. THE GOING
FORECAST LOOKED QUITE REASONABLE AFTER A QUICK GLANCE AT THE 18Z NAM
SO WILL NOT CHANGE.

MONDAY AND TUESDAY LOOK WARM AND DRY FOR A CHANGE AS THE UPPER
TROUGH MOVES EAST AND THE PACIFIC FRONT MOVES THRU THE AREA.
TOMORROWS HIGHS WILL BE A FACTOR OF ELEVATION WITH THE DOWNSLOPE
COMPONENT OF THE WIND EXPECTED WITH COOLER READINGS NW TO WARMEST
READINGS AT P28.

DAYS 3-7...

FORECAST CHALLENGES CONTINUE TO BE HIGH TEMPERATURES, THEN ANY
RAINFALL ON THURSDAY. UPSLOPE OF HIGHER DEWPOINTS INTO WESTERN
KANSAS ON THURSDAY MAY BE ENOUGH TO PRODUCE A FEW THUNDERSTORMS,
HOWEVER ANY WARMING AT 700 MB MAY PRECLUDE THIS CHANCE. FOR NOW WILL
CONTINUE WITH GOING FORECAST WITH A LOW POP TO COVER. AN UPPER LEVEL
RIDGE WILL CONTINUE TO BUILD INTO CENTRAL KANSAS INTO THE WEEKEND
WITH WARMING LAYER TEMPS. FORECAST 850 MB TEMPS STILL COOL ON THE
EAST SIDE OF UPPER RIDGE, SO WILL CONTINUE WITH HIGHS IN THE 80S.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  53  84 /  70   0   0   0
GCK  57  82  52  83 /  70   0   0   0
EHA  56  82  52  83 /  40   0   0   0
LBL  57  84  53  83 /  60   0   0   0
HYS  58  80  53  83 /  70  10  10   0
P28  63  88  60  84 /  70  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jun 12, 2:53 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN JUN 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
353 PM CDT (253 PM MDT) SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY ALONG AND EAST OF A MEADE TO HAYS LINE. AN ISOLATED SEVERE STORM
IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS. THESE STORMS COULD ALSO PRODUCE SOME LOCALLY HEAVY RAIN
AND PONDING ON ROADWAYS. SKIES HAVE CLEARED ACROSS FAR WESTERN
KANSAS WHICH HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE SOME. A LINE
OF STORMS HAS DEVELOPED AS A RESULT AND THIS WILL MOVE EAST FROM
SOUTHEASTERN COLORADO INTO FAR SOUTHWESTERN KANSAS DURING THE
EVENING. THERE IS A SLIGHT RISK THESE STORMS COULD BECOME SEVERE.
LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE ALONG WITH
AN ISOLATED TORNADO. THE GREATEST TORNADO THREAT IS ALONG AND WEST
OF A ROLLA TO SYRACUSE LINE DURING THE LATE AFTERNOON. LOCALLY HEAVY
RAINFALL COULD ALSO OCCUR WITH ANY OF THESE STORMS SO PEOPLE IN
AREAS THAT HAVE RECENTLY RECEIVED LARGE AMOUNTS OF RAIN COULD SEE
SOME MORE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN ON THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST KANSAS.

LACY

In the hours before

Local storm report, Jun 12, 3:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             20 SW SYRACUSE          37.78N 102.01W
06/12/2005  1.00 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

RBURGERT

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Stanton

When
June 12, 3:48 PM CST
Where
Stanton County, 11 mi NW of Johnson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -101.900

Hail, Hamilton

When
June 12, 4:15 PM CST
Where
Hamilton County, 18 mi SW of Syracuse
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -101.983

Hail, Hamilton

When
June 12, 4:20 PM CST
Where
Hamilton County, 12 mi SE of Syracuse
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -101.600

Hail, Hamilton

When
June 12, 4:25 PM CST
Where
Hamilton County, 12 mi S of Kendall
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -101.550

Hail, Kearny

When
June 12, 4:35 PM CST
Where
Kearny County, 14 mi WSW of Lakin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -101.483

Hail, Kearny

When
June 12, 5:05 PM CST
Where
Kearny County, 7 mi SW of Lakin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -101.333

Hail, Stanton

When
June 12, 5:11 PM CST
Where
Stanton County, 7 mi W of Johnson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.883

Hail, Stanton

When
June 12, 5:35 PM CST
Where
Stanton County, Johnson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -101.750

Hail, Stanton

When
June 12, 5:50 PM CST
Where
Stanton County, 7 mi E of Johnson
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.617

Hail, Grant

When
June 12, 6:00 PM CST
Where
Grant County, 8 mi WNW of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.500

Hail, Grant

When
June 12, 6:07 PM CST
Where
Grant County, 8 mi W of Ulysses
Measured
4.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.517

Hail, Grant

When
June 12, 6:12 PM CST
Where
Grant County, 8 mi WNW of Ulysses
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.500

Hail, Grant

When
June 12, 6:23 PM CST
Where
Grant County, 1 mi N of Ulysses
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -101.367

Hail, Stanton

When
June 12, 6:28 PM CST
Where
Stanton County, 3 mi WSW of Big Bow
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -101.617

Stanton county reported 200,000 acres of crops damaged 10 to 20 percent by the hail.

Hail, Grant

When
June 12, 7:13 PM CST
Where
Grant County, 8 mi SW of Ulysses
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -101.467

Hail, Haskell

When
June 12, 7:16 PM CST
Where
Haskell County, 11 mi WNW of Sublette
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -101.033

Hail, Haskell

When
June 12, 7:18 PM CST
Where
Haskell County, 6 mi NNW of Satanta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -101.033

Hail, Grant

When
June 12, 7:20 PM CST
Where
Grant County, 8 mi SSW of Ulysses
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -101.417

Hail, Haskell

When
June 12, 7:35 PM CST
Where
Haskell County, 2 mi N of Sublette
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -100.850

Hail, Grant

When
June 12, 7:46 PM CST
Where
Grant County, 17 mi SE of Ulysses
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -101.150

Grant county reported 60,000 acres of crops damaged 50 to 100 percent due to hail and heavy rain.

Hail, Haskell

When
June 12, 7:50 PM CST
Where
Haskell County, 5 mi SE of Sublette
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -100.783

Hail, Haskell

When
June 12, 7:52 PM CST
Where
Haskell County, Tice
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.717

Across Haskell county, 35 farm out buildings were damaged and 45,000 acres of crops were destroyed.

Hail, Gray

When
June 12, 7:58 PM CST
Where
Gray County, Copeland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.633

Hail, Gray

When
June 12, 7:59 PM CST
Where
Gray County, 1 mi NE of Copeland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -100.617

Hail, Haskell

When
June 12, 8:00 PM CST
Where
Haskell County, 8 mi NE of Sublette
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -100.750

Hail, Gray

When
June 12, 8:00 PM CST
Where
Gray County, 1 mi W of Copeland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.650

Hail, Gray

When
June 12, 8:03 PM CST
Where
Gray County, Copeland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.633

Hail, Ford

When
June 12, 9:10 PM CST
Where
Ford County, 8 mi NNW of Bloom
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -99.950

Ford county reported 60,000 acres of crop damage with 30 to 70 percent loss from hail and high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460433, 5460434, 5460435, 5460436, 5460437, 5460438, 5460439, 5460440, 5460441, 5460442, 5460443, 5460444, 5460445, 5460446, 5460447, 5460509, 5460510, 5460511, 5460512, 5460513, 5460514, 5460515, 5460516, 5460517, 5460518, 5460519, 5460520, 5460521.